Use this URL to cite or link to this record in EThOS: https://ethos.bl.uk/OrderDetails.do?uin=uk.bl.ethos.336629
Title: An investigation into clozapine induced agranulocytosis
Author: Wilkes, Susanna Jane Lawson
ISNI:       0000 0001 3568 2724
Awarding Body: University of London
Current Institution: University College London (University of London)
Date of Award: 1996
Availability of Full Text:
Access from EThOS:
Full text unavailable from EThOS. Please try the link below.
Access from Institution:
Abstract:
Adverse haematological reactions to drugs can prove serious if undetected. The response can be related to dose and time but affected, cells usually return to normal when treatment is withdrawn. Agranulocytosis, defined as an absolute neutrophil count below 0.5 x 109/1 can arise from induction of antineutrophil or antimyeloid antibodies e.g. prophythiouracil (Fibbe et al 1986). A drug or metabolite of drug may also be cytotoxic and manifest as agranulocytosis in susceptible individuals, e.g. chlorpromazine (Pisciotta 1973). The mechanism of action and target cell involved will dramatically affect clinical manifestation of a drug induced cytopenia. Clozapine, an anti psychotic used in the treatment of schizophrenia is associated with a relatively high incidence of agranulocytosis and has characteristics of both toxic and immune mechanisms. Indicative of an immune response are the lag phase before onset of agranulocytosis, the selective loss of myeloid precursors in the bone marrow, the lack of correlation between dose and toxicity and the unpredictable nature of the response. In vitro investigations, presented in this thesis, into an immune based mechanism of agranulocytosis have demonstrated antineutrophil antibodies in 26[percent] of patients screened against normal donors and antimyeloid antibodies directed against autologous cells in one patient. All were detected independently of drug and it is difficult to conclude that the presence of antineutrophil/ myeloid antibodies are pathogenic in clozapine induced agranulocytosis. Sensitive individuals re challenged with clozapine did not experience immediate onset of agranulocytosis (Safferman 1992) and there is a lack of associated hypersensitivity reactions. Investigations into toxic mechanisms of agranulocytosis presented here demonstrate a linear relationship between increasing concentrations of clozapine and suppression of haemopoiesis. A metabolite of clozapine has been identified which is toxic to myeloid precursor cells near therapeutic concentrations. It is possible that pharmacokinetic differences may render an individual sensitive to clozapine and its metabolites either acting alone or in combination.
Supervisor: Not available Sponsor: Not available
Qualification Name: Thesis (Ph.D.) Qualification Level: Doctoral
EThOS ID: uk.bl.ethos.336629  DOI: Not available
Keywords: Medicine
Share: